Avalanche, Teton & Gros Ventre Mountains
- When
- December 28, 11:30 AM MST to 11:33 AM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
A person riding a snowmobile triggered an avalanche. He went under the avalanche twice before being split out at the base of it.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A person riding a snowmobile triggered an avalanche. He went under the avalanche twice before being split out at the base of it. The rider reported no injuries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 28, 10:52 AM MST, 38 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 1052 AM MST Mon Dec 28 2020 .UPDATE... Issued at 823 AM MST Mon Dec 28 2020 Dense, freezing fog continues to impact the Wind River Basin and Natrona County this morning. Fog is freezing to surfaces and causing roadways to be particularly slick across parts of the area. Visibility is also greatly reduced to as low as a few hundred feet at times. Advisories are in effect this morning for the fog. Fog should dissipate later this morning and end by noon, as the winter system begins to push into the area from the south. && .SHORT TERM...(Today through Tuesday) The 00Z model runs continue to show disagreement involving the track of the southern upper level low that will begin to affect the forecast area today. The model trending has continued to move toward the solution set forth by the NAM/ECMWF models for the next winter event for portions of the forecast area from the Wind River basin extending east-southeast into southeast Wyoming through early Tuesday. The NAM and HRRR model output continues to be similar involving the expected northward push of sufficient low level moisture produced from the southern stream storm system from the gulf and southeast flow within the system. The current indications are that the northern extent of the expected initial light snow should make it into southern Sweetwater county from by around 21Z this afternoon and into southern Fremont and Natrona counties between 00Z-03Z this evening. Will continue closely with the expected snow totals through tonight across Fremont county with around an inch in Riverton to between 2-3 inches in the Lander foothills. Expecting that the area from South Pass to Muddy gap will see between 2 to 4 inches and 1 to 3 inches for Sweetwater and southern Lincoln counties. Current indications are that Casper can expect 1 to 2 inches through tonight. Areas north of central Fremont to Natrona counties can expect to see less than inch of snow. The trailing cold front should move through the region on Tuesday with drying conditions and slightly cooler temperatures expected. Lingering snow showers should shift east of the region by 21Z Tuesday. A weak area of high pressure will shift southeast into the region by Tuesday night with temps expected to tumble into the single digits across much of the region. .LONG TERM...(Tuesday night through Sunday) Issued at 226 AM MST Mon Dec 28 2020 Slight ridging behind the departing trough will start the period and will remain through early Thursday afternoon. The upper-level ridging breaks down ahead of a Pacific Northwest trough approaching from the west. Confidence on this event is rather low on the placement of the precipitation associated with this system. The ECMWF keeps majority of the snow on the western side of the Divide while the GFS has the entire area receiving PoPs. Leaning slightly toward the GFS due to its handling of this event with consistency across previous runs. Models do agree on the duration of the event by having it ejecting the storm straight south toward the Four Corners by 18Z Friday. Still too early for snow amounts due to lack of confidence in the event. As the upper level ridging breaks down; models are picking up on an increase in H7 winds across the Wind Corridor ahead of Thursday's trough. Northwest flow will give way to zonal flow to start the weekend. By Sunday however, snow makes its return the western mountains as several small upper-level perturbations traverse the area. Winds again will be a threat across the south as mid-level winds are howling in association with the piece of energy moving through. Nonetheless, GFS and ECMWF bring southwest flow late Sunday night ahead of a decent trough. Models indicate snow spreading across the area through the day Monday and quickly departing by the end of the term. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1050 AM MST Mon Dec 28 2020 Mainly VFR conditions are expected throughout the period. Brief IFR conditions are possible at KRIW through 19z as the freezing fog continues to lift over the area. A batch of snow looks to come into the forecast area from south to north, but it appears to be mainly confined across the south and into Johnson and Natrona Counties. Expect a period of snow at KRKS from about 01z-13z Tuesday with some IFR conditions. The period of snow may last longer at KCPR (from about 02-16z) and may drop the visibility to IFR conditions. The system looks to just clip the KRIW area with VCSH from around 05-10z. Although not in the current TAF, there may be some areas of fog in the morning hours Tuesday, but these can be included in later TAFs if conditions seem to warrant. This would be largely dependent if any locations receive snow. && .FIRE WEATHER... Expect that winds should remain light through today, but should increase from the northwest on Tuesday as a cold front sweeps through the region. Dry conditions will prevail across the west through Tuesday. The next storm system will begin to affect the region on Wednesday with returning chances for snow showers. Further south across the southwestern sections of the area, snow will move northward into the area through tonight and into early Tuesday. Snow totals should be generally in the 1 to 3 inch range. East of the Divide, the snow is expected to move into the Wind River basin by early this evening ahead of the next cold front. A dusting to 3 inches of snow are expected with lesser amounts toward the north and west through Tuesday morning. The trailing cold front will move through the region on Tuesday with scattered snow showers ending by Tuesday afternoon. Smoke dispersion across the entire region will remain poor due to light winds. Gusty northwest winds will increase Tuesday afternoon, especially from Buffalo to Casper. && .RIW WATCHES/WARNINGS/ADVISORIES... Freezing Fog Advisory until noon MST today for WYZ017. && UPDATE...Fisher SHORT TERM...Troutman LONG TERM...Vorst AVIATION...Clayton FIRE WEATHER...Troutman
Hazardous Weather Outlook National Weather Service Riverton WY 720 AM MST Mon Dec 28 2020 WYZ001>020-022>030-291430- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 720 AM MST Mon Dec 28 2020 ...Dense fog Advisories and Freezing Fog Advisories for the Wind River Basin and Natrona Counties until 10 AM... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Dense fog and freezing fog this mooning across the Wind River Basin and Natrona County. Visibility is greatly reduced and roadways are slick. Snow will spread northward over southern portions of Wyoming and into Fremont and Natrona counties by this evening. The snow will continue through tonight with amounts ranging from 1 to 3 inches across most of southern and into central Wyoming from Riverton to Casper and extending southward. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday...Snow will end across the area by Tuesday morning with drier and colder air moving across the region. Wednesday night and Thursday...A chance for snow across the far west. Saturday...A chance for snow across the far west. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions, according to standard operating procedures.
The national radar mosaic for the moment the first event began.
1 avalanche. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, December 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931697.